Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

June 19, 20176 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 19, 2017, 8:41 PM EDT for 6 counties in North Carolina. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2017, 8:41 PM EDT (00:41 UTC)
Expired
Jun 19, 2017, 9:45 PM EDT
In force
64 min
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Granville County, NC, Guilford County, NC, Orange County, NC, Person County, NC, Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:55 PM EDTTSTM WND GST 466 Ese Bushy Fork, NC33007G40KT.
Jun 19, 8:55 PM EDTTSTM WND GST 466 Nnw Rougemont, NC33007G40KT.
Jun 19, 9:35 PM EDTTSTM WND DMG4 Wnw Schley, NCSEVERAL TREES DOWN ACROSS THE NORTHERN PORTION OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS82 KRAH 200041
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
841 PM EDT MON JUN 19 2017
 
NCZ007>009-022>025-200145-
Guilford NC-Vance NC-Durham NC-Alamance NC-Person NC-Granville NC-
Orange NC-
841 PM EDT MON JUN 19 2017

...A line of strong thunderstorms will affect portions of southern 
Guilford...Vance...northwestern Durham...Alamance...Person... 
Granville and northern Orange Counties Until 945 PM EDT...

At 837 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southwest of
Clarksville to near Prospect Hill to Greensboro. Movement was east at
30 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Greensboro, High Point, Burlington, Henderson, Graham, Oxford,
Roxboro, Hillsborough, Mebane and Butner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain may result in ponding of water on roadways, 
standing water in low lying areas, and minor flooding of creeks, 
streams, and areas of poor drainage.

Given the saturated soil from recent rain, wind gusts associated 
with these storms may uproot a few trees. 

&&

LAT...LON 3644 7830 3630 7833 3612 7885 3593 7953
      3594 7985 3601 8003 3625 7927 3624 7915
      3631 7915 3654 7881 3654 7832
TIME...MOT...LOC 0037Z 255DEG 27KT 3652 7863 3627 7916 3609 7980 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 19, 3:45 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 19, 3:45 PM EDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
345 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will track east across the mountains this evening, then
stall over the Carolinas tonight. The front will gradually dissipate
over the region on Tuesday.

&&

.NEAR TERM /Today and Tonight/...
As of 200 PM Monday...

Overview: A cold front attendant a vertically stacked cyclone in
vicinity of Hudson Bay will track east across the southern
Appalachians this aft/eve, then stall over central NC tonight. Broad
cyclonic flow aloft will develop over the region this afternoon into
tonight as an upper level trough over the upper Great Lakes
progresses eastward into the OH Valley (this aft/eve) and northern
Mid-Atlantic (tonight). Expect an increasing potential for DPVA
attendant small amplitude waves as cyclonic flow aloft becomes
established this evening/tonight.

Environment: An extremely moist airmass is in place across central
NC today, with surface dewpoints ranging from 72-75F and 925 mb
dewpoints near ~20C (68F). Despite the presence of weak mid-level
lapse rates, rich low-level moisture and strong diurnal heating
(highs ranging from the mid/upper 80s W/NW to lower 90s E/SE) will
yield 1500-2500 J/kg of MLCAPE by peak heating. As of 17Z, CINH had
entirely eroded and moderate diurnal destabilization (1500-2000 J/kg
MLCAPE) had been achieved over most of central NC. Isolated
convection cannot be ruled out anywhere through mid-afternoon in
assoc/w mesoscale features such as differential heating boundaries,
the seabreeze and/or outflow from convection that develops along the
seabreeze. The relative best forcing will not arrive until late this
evening/tonight (21-06Z) when the SFC-925 front progresses into the
western Piedmont and small amplitude waves /DPVA/ become more likely
as cyclonic flow aloft strengthens over the region.

Hazardous Weather: Portions of central NC (primarily along/west of
Hwy 1) are in a slight risk for severe thunderstorms this afternoon
and evening. Strengthening westerly wind shear (25-35 knots by 21-
00Z) suggests multicellular organization will predominate, though
transient supercellular organization cannot be ruled out. As
activity develops along the front and/or on the eastern slopes of
the Appalachians by late afternoon, expect convection to grow
upscale via outflow as it progresses across the western Piedmont
toward the Hwy 1 corridor. Moderate instability, moderate DCAPE (750-
1000 J/kg), and high PWAT (~2.00") suggest severe downbursts will be
possible in association with any deep convection this afternoon and
evening, with the greatest potential along/west of Hwy 1 where cold
pool consolidation is most likely to occur in vicinity of peak
heating. Torrential rainfall can be expected with any deep
convection this afternoon through tonight (rainfall rates 1-3" per
hour). Isolated flash flooding will be possible in areas repeatedly
affected by convection, particularly urban, low-lying, and other
flood prone locations. -Vincent

&&

.SHORT TERM /Tuesday and Tuesday night/...
As of 200 PM Monday...

The cold front progressing into the region late this evening is
expected to stall over central NC tonight and persist during the day
Tue, amidst broad cyclonic flow aloft and rich moisture (PWAT
~2.00"). With the above in mind, expect numerous showers/storms in
vicinity of the stalled front Tue/Tue night, primarily east of Hwy 1
and south of Hwy 64. Little potential for convection is expected
north of the front in the far N/NW Piedmont near the VA border where
a drier airmass (PWAT ~1.50" and dewpoints in the lower 60s) is
progged to be in place during the day Tue. However, even in the
northern Piedmont, isold to sct convection will be possible AOA ~00Z
as the front washes out and moisture returns N/NW toward the
Appalachians. With cloud cover and convection, expect highs in the
lower 80s across most of central NC. Lows Tue night should range
from the mid 60s far N/NW to lower 70s far S/SE. -Vincent

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 345 PM EDT Monday...

On the southern periphery of the northern stream trough extending
from Quebec south into the Mid-Atlantic states, a quasi-stationary
frontal zone extending across eastern NC is expected to wash
out/dissipate across the area on Wednesday. The high ~2.0" PWAT
plume is forecast  to shift east and offshore early in the day, with
models showing only weak instability developing across the area
Wednesday afternoon, perhaps hindered by earlier/ongoing morning
convection and associated widespread cloudiness. Wouldn't be
surprise if central NC ended up seeing the best rain chances in the
morning, with pops actually decreasing by the afternoon, especially
west of Interstate-95. Daytime temperatures will be tempered by
clouds and rain chances. Highs in the lower to mid 80s. Lows in the
mid 60s around 70.

May see a brief reprieve from convection/rain on Thursday before
daily rain chances ramp up again Friday and continuing through the
weekend, fueled by strong tropical moisture transport feed and upper
disturbances(potentially convectively induced) between a tropical
low over east Texas/Lower MS Valley(disturbance currently near the
Yucatan Peninsula)and the subtropical high over the western Atlantic.
Eventually the low/remnant circulation center, is forecast to get
picked by the westerlies and attendant sfc cold front approaching
from the west Sunday and into Monday. This set up could lead
to a multi-day heavy rain event with the potential for flooding
across central NC for Friday through Sunday. Will continue to
monitor this heavy rain threat in the days to come. Temperatures
will be greatly influenced by convective rain chances, with highs
ranging from mid 80s to around 90. Lows in upper 60s to lower 70s.

&&

.AVIATION /18Z Monday through Saturday/...
As of 130 PM Monday...

24 Hour TAF period: VFR ceilings (3000-4000 ft AGL) were present
over most of central NC early this afternoon. S/SW winds sustained
at 10-15 mph will gust up to 20-25 mph at times this afternoon and
evening. All terminals are expected to be affected by showers and
thunderstorms late this aft/eve into tonight as a cold front
progresses east of the mountains into the western Piedmont. The
overall best chance for showers/storms will fall roughly between 21Z
this afternoon and 06Z tonight, though convection could persist into
the 06-12Z time frame at eastern terminals. Isolated severe
thunderstorms capable of producing WSW wind gusts up to 50 knots
will be possible between 21-03Z, primarily at the INT/GSO/RDU
terminals.

Looking ahead: The aforementioned front is expected to stall over
central NC tonight, then gradually wash out during the day Tuesday.
Sub-VFR ceilings cannot be ruled out during the pre-dawn /early
morning/ hours each day this week. Diurnal convection will be
possible both Tue/Wed, though primarily at eastern terminals. Early
morning stratus and diurnal convection could potentially affect all
terminals Wed-Sat, though confidence is lower than avg. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...CBL
AVIATION...Vincent
Hazardous weather outlook, Jun 19, 8:20 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
820 PM EDT Mon Jun 19 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210030-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
820 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Bands of repeated showers and thunderstorms may result in localized
flash flooding tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 6:07 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     3 NE BETHESDA           35.98N 78.82W
06/19/2017                   DURHAM             NC   TRAINED SPOTTER

            SEVERAL TREES DOWN IN OAK GROVE.
            RADAR-ESTIMATED TIME.

&&
Special weather statement, Jun 19, 6:30 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
630 PM EDT MON JUN 19 2017

NCZ074-075-192315-
Moore NC-Montgomery NC-
630 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of northwestern Moore
and southeastern Montgomery Counties Until 715 PM EDT...

At 629 PM EDT, Doppler radar was tracking a strong thunderstorm near
Biscoe, or 8 miles southeast of Troy, moving northeast at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Biscoe, Robbins, Star, Candor, Norman, Seven Lakes, Highfalls, Eagle
Springs and Pekin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3530 7994 3552 7958 3552 7953 3526 7940
      3517 7972 3518 7973 3517 7976 3518 7980
      3518 7986
TIME...MOT...LOC 2229Z 242DEG 24KT 3526 7981

KDS
Special weather statement, Jun 19, 6:59 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
659 PM EDT MON JUN 19 2017

NCZ007-008-200000-
Person NC-Granville NC-
659 PM EDT MON JUN 19 2017

...A line of strong thunderstorms will affect portions of
southeastern Person and northern Granville Counties Until 800 PM
EDT...

At 658 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 6 miles southeast of Alton
to near Prospect Hill. Movement was northeast at 40 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Oxford, Roxboro, Stovall, Bushy Fork, Tungsten, Berea, Surl, Mayo
Reservoir and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around, or
away.

&&

LAT...LON 3653 7846 3653 7847 3652 7847 3652 7848
      3651 7850 3650 7850 3646 7851 3638 7851
      3630 7860 3626 7915 3627 7915 3654 7882
      3654 7846
TIME...MOT...LOC 2258Z 242DEG 34KT 3651 7891 3629 7919

26
Local storm report, Jun 19, 7:14 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     1 SSW COVINGTON         35.14N 79.88W
06/19/2017                   RICHMOND           NC   911 CALL CENTER

            MULTIPLE TREES DOWN ON POWERLINES, CAUSING
            POWERLINES TO FALL. TIME ESTIMATED BY RADAR.

&&

KDS
Special weather statement, Jun 19, 7:41 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
741 PM EDT MON JUN 19 2017

NCZ041-042-077-088-200045-
Johnston NC-Harnett NC-Wake NC-Cumberland NC-
741 PM EDT MON JUN 19 2017

...A line of strong thunderstorms will affect portions of
southwestern Johnston...Harnett...south central Wake and
northwestern Cumberland Counties Until 845 PM EDT...

At 740 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Sanford to 11 miles
north of Pope AFB to near Aberdeen. Movement was east at 35 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Fayetteville, Lillington, Fort Bragg, Fuquay-Varina, Dunn, Angier,
Benson, Godwin, Pope AFB and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around, or
away.

&&

LAT...LON 3513 7911 3519 7910 3521 7915 3524 7916
      3526 7920 3530 7914 3533 7916 3557 7893
      3562 7871 3549 7843 3531 7855 3530 7858
      3516 7866 3511 7910
TIME...MOT...LOC 2340Z 251DEG 32KT 3547 7914 3532 7906 3513 7936

26
Special weather statement, Jun 19, 8:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
841 PM EDT MON JUN 19 2017

NCZ007>009-022>025-200145-
Guilford NC-Vance NC-Durham NC-Alamance NC-Person NC-Granville NC-
Orange NC-
841 PM EDT MON JUN 19 2017

...A line of strong thunderstorms will affect portions of southern
Guilford...Vance...northwestern Durham...Alamance...Person...
Granville and northern Orange Counties Until 945 PM EDT...

At 837 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southwest of
Clarksville to near Prospect Hill to Greensboro. Movement was east at
30 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Greensboro, High Point, Burlington, Henderson, Graham, Oxford,
Roxboro, Hillsborough, Mebane and Butner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain may result in ponding of water on roadways,
standing water in low lying areas, and minor flooding of creeks,
streams, and areas of poor drainage.

Given the saturated soil from recent rain, wind gusts associated
with these storms may uproot a few trees.

&&

LAT...LON 3644 7830 3630 7833 3612 7885 3593 7953
      3594 7985 3601 8003 3625 7927 3624 7915
      3631 7915 3654 7881 3654 7832
TIME...MOT...LOC 0037Z 255DEG 27KT 3652 7863 3627 7916 3609 7980

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:55 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Forsyth, Granville, Guilford, Orange and 2 more6 hr
Jun 19, 9:07 PM EDTFlash Flood WarningRAHGranville, Person3 hr
Jun 19, 9:19 PM EDTSpecial Weather StatementRAHWarren56 min
Jun 19, 9:30 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Wake60 min
Jun 19, 9:40 PM EDTSpecial Weather StatementRAHAnson, Richmond65 min
Jun 19, 9:58 PM EDTFlash Flood WarningRAHGuilford3 hr
Jun 19, 10:14 PM EDTSpecial Weather StatementRAHAlamance46 min
Jun 19, 10:18 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly57 min
Jun 19, 10:47 PM EDTAreal Flood AdvisoryRAHAnson3 hr
Jun 19, 11:34 PM EDTRiver Flood WarningRAHAlamance29 hr
Jun 19, 11:39 PM EDTFlash Flood WarningRAHAlamance, Durham, Granville, Orange4 hr
Jun 19, 11:55 PM EDTFlash Flood WarningRAHDavidson, Guilford, Randolph3 hr
Jun 20, 12:16 AM EDTAreal Flood AdvisoryRAHChatham, Edgecombe, Franklin, Granville, Halifax, Nash and 3 more3 hr
Jun 20, 1:00 AM EDTFlash Flood WarningRAHGuilford2 hr
Jun 20, 1:22 AM EDTSpecial Weather StatementRAHChatham53 min
Jun 20, 3:03 AM EDTAreal Flood WarningRAHAlamance, Davidson, Durham, Granville, Guilford, Orange and 1 more3 hr
Jun 20, 6:14 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Sampson, Wayne91 min
Jun 20, 8:00 AM EDTSpecial Weather StatementRAHCumberland, Hoke, Wayne90 min
Jun 20, 8:09 AM EDTAreal Flood AdvisoryRAHCumberland111 min
Jun 20, 8:32 AM EDTRiver Flood WarningRAHChatham40 hr

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.